OUR LATEST RESOURCES ON OVERDOSE

A set of three posters. Call us on 02 83547300 and we can send you some posters in the mail.

PREVENTING, IDENTIFYING AND TREATING OVERDOSE: A set of three business sized folding cards dealing with depressant overdose; stimulant overdose; and reducing risks of overdose. Call us on 02 83547300 and we can send you some cards in the mail.

A card about naloxone, designed for use as both a standalone resource and for inclusion in our naloxone first aid packs. Call us on 02 83547300 and we can send you some cards in the mail and tell you how you can access our naloxone training.

Prevention

Tips for heroin overdose prevention

  • If using gear from an unknown source or of unknown purity have a smaller shot at first.
  • Be aware that being on treatment such as naltrexone, or periods of abstinence or reduced using can seriously affect your tolerance.
  • Never mix opiates with central nervous system (CNS) depressants like benzodiazepines or alcohol.
  • Remember that mixing any drugs is not a good idea! If mixing drugs be aware of the order in which you take them and how long they last in your system.
  • Never use alone.
  • Let someone else know where you are and what you are doing.
  • Make sure that the drugs you intend to take are in fact what they are supposed to be.
  • Be aware of how different drugs affect you and how long they last.
  • Remember that most overdoses don’t happen straight after a shot — it can sometimes be hours before you overdose.
  • Look after your mates — learn first aid.

Why so many overdoses?

One of the principal risks associated with opiate use, especially with injecting opiate use, is the risk of overdose. Opiate overdoses can occur for many reasons. Some of the major reasons are being unable to know the purity of drugs due to their black market provision; having had a break and therefore decreased tolerance, in particular after a prison sentence; and mixing opioids with benzodiazepines and/or alcohol.

These fatal overdoses are preventable. There can be a considerable period of time (sometimes as long as a few hours) to reverse the effects of overdose from opiate use, to resuscitate, and to prevent death from overdose.

Some statistics on overdose

The UNODC estimates that there are around 183,000 deaths from overdose each year. In 2011, deaths in Australia from accidental and prescription medicine overdoses exceeded the national road toll for the first time. ABS statistics for 2011 showed 1383 drug overdoses vs 1323 road accidents. Around 75% (one in four) of overdoses are classed as accidental. In 2008, only 30% from heroin, most from oxycodone and morphine. In 2007 there were 360 overdoses, In 2008 there were 500. It is projected that in 2009 there were 612 and in 2010, 705. More information here: http://ndarc.med.unsw.edu.au/sites/default/files/newsevents/events/NDIP%20media%20release%20FINAL.pdf

A couple of approaches to learning the recovery position!

Naloxone for opioid overdose

What is Naloxone?

Naloxone is a safe, easy-to-use, and effective medication that stops the effects on the brain of heroin and pharmaceutical opioids such as oxycontin, and reverses opioid overdose.

In the past, naloxone has been used by ambulance officers under the brand name Narcan. For the past decade, training and naloxone has been provided to people who use drugs so that peers and families are able to provide an immediate first aid response to overdose. Naloxone is on the World Health Organization's Model List of Essential Medicines.

Peers are trained in overdose prevention and treatment and given a naloxone kit with a syringe, gloves and sharps container. Those who have used the kit say they no longer have to wait for an ambulance to arrive. When ambulances do arrive, officers are full of praise for the peers who have acting quickly and skilfully to save a life. For the patient, the experience is more gentle than in the past, as peers only give about half the dose of an ambulance officer. This means that the person who has overdosed is not immediately stripped of all opioid influence and does not wake up ill and stressed but rather come to consciousness much more gently.

Although trainers recommend that an ambulance still be called in overdose situations, just in case, many people who inject drugs prefer to be treated by a peer so as to avoid any interference by police which may accompany the ambulance and cause people to be scared on calling on an official emergency service for help. In some countries and some areas of Australia, ambulances are expensive and the cost may stop people from calling 000.

Is naloxone a miracle cure?

Providing naloxone alone is not enough. Naloxone needs to be provided in a context of broader harm reduction measures. These include: education on rescue-breathing and education on naloxone administration. The monitoring of an affected person’s consciousness and breathing following naloxone administration is also imperative. It is also important that a person who overdoses take some time to get some insight into why that occurred and how to prevent another occurrence. This is best done in the context of a peer education discussion.

GETTING NALOXONE

In NSW, Naloxone is only available to peers through a trial at the Kirketon Road Centre. Call them to ask about getting on a course: (02) 9360-2766 Or visit them week-days: Above the Darlinghurst Fire Station, entrance on Victoria Street, Darlinghurst 2010 Phone:

Overdose and the Police

Will the police be called when I call an ambulance for an overdose?

No, they will only be called if:
  • there is reasonable suspicion by the Ambulance Service call taker of danger to attending ambulance officers
  • attending staff (ambulance officers) request the police (only if danger or threat of danger is present)
  • the person requesting the ambulance requests police presence
  • another party contacts the police (not the ambulance service or the person calling the service)
  • the overdose becomes fatal and the person dies (the police will be called if there is a death no matter what the cause).

Remembrance Day

Websites you might find useful

FROM THE ARCHIVES: A NUAA Resource

Please note that this is no longer an active resource. the information in this resource is now out of date and will be updated.